North Carolina, 2008Flash Flooding in North Carolina, August 17, 2008
August 17, 2008 · NWS RAH · 2 events in 2 counties and zones
On August 17th slow mowing thunderstorms producing very heavy rainfall resulted in isolated flash flooding in southern Anson and Scotland counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On August 17th slow mowing thunderstorms producing very heavy rainfall resulted in isolated flash flooding in southern Anson and Scotland counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 17, 3:05 AM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 17, 3:05 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
405 AM EDT SUN AUG 17 2008
.SYNOPSIS...
.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE SLOWLY EAST ACROSS CENTRAL
NORTH CAROLINA TODAY. A FEW SHOWERS WILL BE POSSIBLE...MAINLY THIS
AFTERNOON AND EVENING. WEAK HIGH PRESSURE WILL BUILD IN FROM THE
WEST ON MONDAY AND TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 AM SUNDAY...
THE GFS AND NAM ARE IN GENERAL AGREEMENT THAT UPPER LEVEL IMPULSES
ROUNDING THE BASE OF UPPER LEVEL TROUGH COMBINED WITH AFTERNOON
HEATING AND ABUNDANT MOISTURE WILL LEAD TO THE DEVELOPMENT OF MAINLY
AFTERNOON AND EVENING SHOWERS AND STORMS ACROSS THE SOUTHERN PORTION
OF THE CWA. WEAK HIGH PRESSURE WILL DOMINATE ACROSS THE NORTH. HIGHS
WILL BE IN THE 80S TO AROUND 90. LOWS WILL BE IN THE 60S.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 AM SUNDAY...
LOW PRESSURE DEVELOPING OVER EASTERN GULF WILL TRANSLATE INTO AN
INVERTED TROUGH ALONG THE COAST/SOUTHERN PORTION OF THE CWA TUESDAY
INTO WEDNESDAY. HIGH PRESSURE TO THE NORTH WILL COMBINE WITH THIS
SYSTEM TO ENHANCE SOUTH TO SOUTHEAST FLOW OVER THE AREA. THUS
CHANCE OF PRECIPITATION ACROSS THE SOUTH WILL CONTINUE. HIGHS IN THE
80S TO AROUND 90. LOWS IN THE UPPER 60S TO AROUND 70.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 350 AM SUNDAY...
MUCH UNCERTAINTY EXIST DURING THIS PERIOD AS THE FORECAST WILL HINGE
ON THE MOVEMENT OF TROPICAL CYCLONE FAY. GFS HAS BEEN FAIRLY
CONSISTENT WITH THE EXPECTED TRACK OF SYSTEM THUS FAR. WHILE ECMWF
HAS BEEN SOMEWHAT CONSISTENT...IT HAS ALSO BEEN EAST OF MOST OF THE
OTHER GUIDANCE. THUS...WILL LEAN HEAVILY TOWARD THE GFS SOLUTION
THIS PACKAGE.
WEDNESDAY INTO THURSDAY...FAIRLY DECENT SURFACE AND MID LEVEL RIDGE
PROGGED TO EXTENDED WNW-ESE ACROSS NEW ENGLAND AND THE NORTHERN MID
ATLANTIC DURING THIS PERIOD. THIS WILL ACT TO POSSIBLY SLOW THE NWD
PROGRESSION OF FAY AND POSSIBLY RESULT IN A TIGHT SURFACE PRESSURE
GRADIENT ACROSS CENTRAL NC. IN ADDITION...SURFACE PROGGS SUGGEST THE
FORMATION OF AN INVERTED SURFACE TROUGH OVER THE COASTAL PLAIN.
HISTORICALLY...NORTHWARD MOVING SYSTEM THAT MAKE LANDFALL OVER THE
EASTERN GULF HAVE A TENDENCY TO SPREAD NORTHWARD QUICKER THAN
PROJECTED BY THE MODELS. THE PRESENCE OF THE RIDGE AXIS TO OUR NORTH
MAY INITIALLY SHIELD CENTRAL NC FROM THE PRECIP ASSOCIATED WITH FAY.
THUS FOR WED...WILL GRADUATE POPS FROM SLIGHT CHANCE N TO A CHANCE
SOUTH. FROM WED NIGHT INTO THU NIGHT...MID AND UPPER LEVEL
DIVERGENCE INCREASES AS FAY MAY OPEN UP. MEANWHILE STRENGTHENING LOW
LEVEL FLOW WILL ADVECT VERY MOIST (PRECIP WATER VALUES 2-2.25
INCHES) AIR INTO THE REGION. IF GFS VERIFIES THU...SHOULD SEE
WIDESPREAD RAIN ACROSS THIS REGION WITH POTENTIAL FOR LOCALLY HEAVY
RAIN. THE 850-330MB BULK SHEAR PARAMETER SUGGEST THAT IF HEAVY
PRECIP OCCURS...IT WILL FALL TO THE RIGHT OF THE PATH OF FAY.
CURRENTLY...THIS WOULD FAVOR AREAS ALONG AND EAST OF HIGHWAY 1.
DO TO THE HIGH UNCERTAINTY AS TO WHAT FAY WILL DO THIS FAR
OUT...WILL GO CONSERVATIVE FOR NOW WITH PRECIP AND PRECIP AMOUNTS.
PLAN TO GO WITH A SOLID CHANCE POPS LATE WED NIGHT INTO THU OVER THE
SOUTH AND CHANCE POPS NORTH. DUE TO ANTICIPATED CLOUD
COVERAGE...LOWERED MAX TEMPS WED AND THU A FEW DEGREES FROM PREVIOUS
FORECAST.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
AS OF 130 AM SUNDAY...
A MID/UPPER LEVEL SHORTWAVE GRADUALLY DRIFTING EAST ACROSS THE
MOUNTAINS AT 05Z HAS TRIGGERED SCATTERED CONVECTION ALONG A WEAK
SURFACE TROUGH IN THE FOOTHILLS AND WESTERN PIEDMONT. THE AIR MASS
OVER CENTRAL NC WILL REMAIN MARGINALLY MOIST AND CONDITIONALLY
UNSTABLE...ESPECIALLY ACROSS THE SOUTHERN COUNTIES. THUS...APPEARS
THAT THE GREATEST RISK FOR ISOLATED/SCATTERED CONVECTION WILL BE
OVER THE SOUTHERN COUNTIES. HOWEVER RISK APPEARS TO BE MINIMAL
ENOUGH AT THIS TIME TO PRECLUDE MENTION OF A TEMPO GROUP IN THE FAY
TAF. OTHERWISE EXPECT VARYING DEGREES AND LEVELS OF CLOUDINESS
ACROSS THE REGION THROUGH 22Z SUNDAY. DUE TO THE WEAK SURFACE
GRADIENT ACROSS THE REGION...WINDS NEAR THE SURFACE WILL CONTINUE TO
BE LIGHT AND VARIABLE THROUGH 12Z MONDAY.
MONDAY THROUGH WEDNESDAY...EXCEPT FOR A FEW HOURS OF MVFR FOG EACH
MORNING...EXPECT VFR CONDITIONS ACROSS THE REGION. BY LATE WEDNESDAY
AND MORE SO INTO THURSDAY...MAY SEE AN INCREASED POTENTIAL FOR
PROLONG ADVERSE WEATHER CONDITIONS...DEPENDENT UPON THE TRACK OF
TROPICAL STORM FAY.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...RHJ
NEAR TERM...RHJ
SHORT TERM...RHJ
LONG TERM...WSS
AVIATION...WSS
Hazardous weather outlook, Aug 17, 4:03 AM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
503 AM EDT SUN AUG 17 2008
NCZ007>011-021>028-038>043-073>078-083>086-088-089-180915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
503 AM EDT SUN AUG 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE TRACK
OF TROPICAL CYCLONE FAY SHOULD BE CLOSELY MONITORED THROUGH THE
MIDDLE OF NEXT WEEK.
In the hours before
Special weather statement, Aug 17, 2:03 AM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
303 AM EDT SUN AUG 17 2008
NCZ021-170830-
FORSYTH-
303 AM EDT SUN AUG 17 2008
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS
FORSYTH COUNTY THROUGH 430 AM EDT...
AT 303 AM EDT...DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN OVER PFAFFTOWN...OR ABOUT 6 MILES
NORTHWEST OF WINSTON-SALEM...MOVING NORTHEAST AT 7 MPH.
THE THUNDERSTORMS WILL BE NEAR STANLEYVILLE AROUND 325 AM
EDT...RURAL HALL AROUND 330 AM EDT.
VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING TWO INCHES DURING
THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS...MAINLY WEST AND
NORTH OF DOWNTOWN WINSTON SALEM. MOTORISTS SHOULD DRIVE WITH CAUTION
TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING
AREAS...CREEKS...STREAMS AND SOME ROADS CAN BE EXPECTED.
WSS
Special weather statement, Aug 17, 5:03 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
603 AM EDT SUN AUG 17 2008
NCZ083-171130-
ANSON-
603 AM EDT SUN AUG 17 2008
...THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE ACROSS ANSON COUNTY
THROUGH 730 AM EDT...
AT 603 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 10 MILES WEST OF WHITE STORE...OR ABOUT 11 MILES
SOUTHEAST OF MONROE...MOVING EAST AT 10 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR WHITE STORE AROUND 700 AM EDT.
VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING TWO INCHES DURING
THE NEXT HOUR CAN BE EXPECTED OVER THE WESTERN AND SOUTHERN SECTIONS
OF ANSON COUNTY. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID
HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...CREEKS...STREAMS
AND SOME ROADS CAN BE EXPECTED.
IN ADDITION TO THE HEAVY RAIN...THE STORMS ARE PRODUCING FREQUENT
LIGHTNING STRIKES.
WSS
Flash Flood, Anson
- When
- August 17, 6:30 AM EST to 7:30 AM EST
- Where
- Anson County, 3 mi ESE of White Store to 3.34 mi E of White Store
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.863, -80.221
Flash flooding occurred along Union Church Road when over a foot of water flowing across the road resulted in its closing for about an hour.
Flash Flood, Scotland
- When
- August 17, 11:00 AM EST to 11:40 AM EST
- Where
- Scotland County, 4 mi NW of Laurinburg to 1.74 mi NNW of Springfield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.811, -79.500
Flash flooding occurred along Highway 74 between Laurinburg and Laurel Hill resulting in the closing of the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, August 17 to 20, 20082 injured · $9.4 million · EF0 · 7 events
- Tornadoes and Flash Flooding in New Mexico, August 17 to 18, 2008$1.0 million · EF0 · 26 events
- Flash Flooding in North Carolina, August 17, 2008$70,000 · 2 events
- Flash Flood and Lightning Strike in Louisiana, August 17, 2008$15,000 · 2 events
- Heavy Rain in Texas, August 17, 20083 events
- Waterspouts in South Atlantic Coastal Waters, August 17, 20082 events
- Damaging Winds in South Carolina, August 17, 2008$2,000 · 50 kt wind · 2 events
- Hail in South Carolina, August 17, 20081 in hail · 2 events
- Flash Flood in Arizona, August 17, 20081 event
- Flash Flood in Arizona, August 17, 20081 event
- Flash Flood in Texas, August 17, 20081 event
- Hail in Arizona, August 17, 20081 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134042, 134044.